Monday, September 7, 2009

Side effects


I've been taking mefloquine (aka lariam), an antimalarial drug, since May. I took it for about 5 months in college when I studied abroad, and I took it for about 2 months last year. This drug is known to have severe psychological side effects in some people. I've never noticed any problems so it has been my antimalarial drug of choice because it's cheapest and you only have to take it once per week.

Because you're supposed to take it for a month after you leave malarial areas, I have two pills left. However, I don't think I'm going to take them.

On Saturday night Jon and I got into a discussion about my recent emotional fragility and tried to figure out when it started. He is concerned because he says I have recently been more prone to self-doubt and less confident. There are many stressors that have contributed to my emotional roller coaster over the past few months (culture shock, troubleshooting my first field season, communication barriers, still processing personal losses), but I think that mefloquine might be playing a role as well. I don't want to just blame the drug, but stopping my mefloquine is something that I can control, and my risk of developing malaria now is very low. I'm going to see if I can get an appointment with my doctor this week.

Maybe stopping the mefloquine will just trick me into feeling better, but I'm ok with that too.

8 comments:

Liberal Arts Lady said...

I had crazy dreams on mefloquine - and then got malaria anyway. I wouldn't be surprised if it was contributing to your problems. I was thinking of trying malarone at some point, but I think I'd have to see if my insurance would cover it.

EcoGeoFemme said...

That's an interesting hypothesis. It makes sense to try that out, since, as you said, it's one thing you can control.

Have you gotten a counseling appointment yet? You have had an extremely intense year. I think it would be more surprising for you not to be emotionally fragile. I mean, just grad school alone is enough to throw many people into depression, or at least cause a big heap of self doubt.

If you ran a marathon, you would expect your muscles to be fatigued and sore. You have done the emotional equivalent of a marathon this year, so it only makes sense that your emotional stability would be affected. Just sayin'.

Karina said...

Thanks EGF. I haven't gotten an appointment yet. I hope they contact me tomorrow. It's been almost 3 weeks now.

LAL, I think the first time I took Lariam I might have had weird dreams about once a week, but I haven't had any strange dreams recently. That seems to be one of the most common side effects. It didn't occur to me until this week that lariam could be contributing to my emotional instability.

Fia said...

Hi,
I've taken it during 3 years 3, 4 times long-term (>2month) never had problems, and then when I used it the last time, - it hit me. Not hard, and I kept on swallowing it, but I had frequent panic attacks. Not very practical needs when alone in the rainforest trying to collect data. Get better, take some time off, treat yourself well!

Karina said...

Fia, your experience sounds somewhat similar to mine. I mean, I don't think I'm reacting to it really badly but it may help explain my frequent freak-outs in the field about my project. Or maybe that's unrelated. I don't know.

Alexandra said...

I'm clearly biased, as explained by my comment on a previous post about my friend dying from malaria. But it seems to me that if your side effects aren't that bad and you only have two pills left to take, you might as well take them.

S. said...

I took Mefloquine for about 6 months and had a horrible experience. It was fine at first but about three months in there was major, major insomnia and vertigo. I then took Doxycycline as a prophalxis every day for the next two years (which had it's own side effects but...it was still a better choice, for me). It seems like most people I've met are either totally fine with it, or totally not. Good luck.

Mark said...

Take the pills. malaria is not worth getting. I ahve had colleague die in Namibia from Plasmodium falciparum, it is not nice. Make sure you eat prior to taking the mefloquine.
Grad school can make you get intensely emotional, I have been there, do not necessarily blame it on the drug.